Injecting a tissue spacer in the prostate-rectal inter-space is an effective way to reduce the rectal dose for prostate cancer patients receiving radiation therapy, according to research presented April 30, 2011, at the Cancer Imaging and Radiation Therapy Symposium in Atlanta. This symposium is sponsored by the American Society for Radiation Oncology (ASTRO) and Radiological Society of North America (RSNA).
Even though prostate cancer is cured in over 90 percent of patients, reducing side effects from treatment complications remains a top concern. Damaging the rectum during treatment is a more common side effect, so researchers sought to determine if inserting an injectable tissue spacer would reduce the risks of radiation burns to the rectum.
In this study, 34 prostate carcinoma patients were administered a tissue spacer compound, in addition to the radiation therapy they were receiving, to increase the separation between the prostate and the rectum. Patients were imaged via MRI pre-injection, post-injection and every two weeks until the end of treatment to monitor any changes. Researchers found that the spacer generated an additional 1 cm on average separation between the prostate and rectum resulting in a significant reduction in the rectal dose administered and causing very little damage to the rectum.
By injecting an absorbable material into the rectum, severe rectal radiation burns, the most serious risk of injury from the radiation, were essentially eliminated. This enables the radiation oncologist to increase the dose to the posterior prostate without concern of damaging the rectum.
"Removing rectal injury from the treatment essentially makes radiation therapy the treatment of choice for prostate cancer," Kenneth Tokita, MD, senior author of the study and the founder and medical director of Cancer Center of Irvine in Irvine, Calif, said. "The ability to reach almost perfect cure rates and minimal injury is the dream of all cancer specialists. We are now wondering where else this may benefit cancer patients in radiation therapy treatments."
|Contact: Beth Bukata|
American Society for Radiation Oncology